IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 3596  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CASE REPORT
Year : 2015  |  Volume : 60  |  Issue : 4  |  Page : 421
Tranexamic acid-induced fixed drug eruption


Department of Dermatology, Fukushima Medical University, Fukushima, Japan

Date of Web Publication10-Jul-2015

Correspondence Address:
Natsuko Matsumura
Department of Dermatology, Fukushima Medical University, Fukushima
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.160524

Rights and Permissions

   Abstract 

A 33-year-old male showed multiple pigmented patches on his trunk and extremities after he took tranexamic acid for common cold. He stated that similar eruptions appeared when he was treated with tranexamic acid for influenza 10 months before. Patch test showed positive results at 48 h and 72 h by 1% and 10% tranexamic acid at the lesional skin only. To our knowledge, nine cases of fixed drug eruption induced by tranexamic acid have been reported in Japan. Tranexamic acid is a safe drug and frequently used because of its anti-fibrinolytic and anti-inflammatory effects, but caution of inducing fixed drug eruption should be necessary.


Keywords: Fixed drug eruption, patch test, tranexamic acid


How to cite this article:
Matsumura N, Hanami Y, Yamamoto T. Tranexamic acid-induced fixed drug eruption. Indian J Dermatol 2015;60:421

How to cite this URL:
Matsumura N, Hanami Y, Yamamoto T. Tranexamic acid-induced fixed drug eruption. Indian J Dermatol [serial online] 2015 [cited 2021 Jun 25];60:421. Available from: https://www.e-ijd.org/text.asp?2015/60/4/421/160524

What was known?
Tranexamic acid is frequently used for skin pigmentation such as melasma. To date, only several cases of fixed drug eruption induced by tranexamic acid have been reported.



   Introduction Top


Tranexamic acid is an anti-fibrinolytic agent. In the field of dermatology, tranexamic acid is effective for ultraviolet-induced melasma. We describe herein a case of fixed drug eruption induced by tranexamic acid.


   Case Report Top


A 33-year-old male was referred to our department, complaining of multiple pigmented patches on his trunk and extremities, which appeared 17 days previously. Clarithromycin, tranexamic acid, l-carbocisteine, and bifidobacterium were prescribed for common cold. Within 1 hour after taking these drugs, pruritic eruption appeared. Ten months previously when he got influenza, he was treated with oseltamivir, tranexamic acid and dextromethorphan hydrobromide hydrate. He stated that similar eruptions appeared then. Physical examination revealed several oval brownish pigmented patches on his upper extremities, right dorsum of foot, and waist [Figure 1]. He refused biopsy examination. Patch test was performed with 1% and 10% of clarithromycin, tranexamic acid, l-carbocisteine, bifidobacterium, oseltamivir and dextromethorphan hydrobromide hydrate in petrolatum on the lesional and non-lesional skin. Results showed erythematous reaction at 48 h and 72 h by 1% and 10% tranexamic acid at the lesional skin only [Figure 2]. Other drugs-applied sites did not show positive reactions.
Figure 1: Oval pigmented macule on the forearm

Click here to view
Figure 2: Results of patch test showing positive reaction of 1% and 10% tranexamic acid at the applied sites of pigmented patches

Click here to view



   Discussion Top


Tranexamic acid is frequently used for melasma in dermatology clinics. The efficacy of oral tranexamic acid for skin pigmentation is well known. In vivo studies have shown that intradermal injection of tranexamic acid did not reduce the number of melanocytes in the ultraviolet irradiated skin. They speculate that tranexamic acid affects the function by inhibiting melanin production. To date, fixed drug eruption caused by tranexamic acid is rarely reported in English literatures. [1] Fixed drug eruption appears as solitary or multiple well-circumscribed, rounded erythematous macules. The pathogenesis of fixed drug eruption is not fully elucidated as yet; however, the resting lesions of previously affected sites contain a number of CD8-positive T cells in the basal layers of the epidermis, which play a major role in the epidermal injury via interferon-γ (IFN-γ). [2]

Our case had similar episodes twice. He took several kinds of medicine, and only tranexamic acid was common in both episodes. Results of patch test showed positive reaction at the applied sites on the pigmented macule. Therefore, we concluded that tranexamic acid induced fixed drug eruption although we did not carry out the challenge test. To our knowledge, nine cases of fixed drug eruption induced by tranexamic acid have been reported in Japan including the presented case, which are summarized in [Table 1]. Patients were three males and six females, and the age ranged from 5 to 74 years old. All cases presented with multiple lesions on the trunk, extremities and face. Patch test was performed in six cases, among which only two cases showed positive reaction, which may suggest that the ratio of positive patch test reaction of this drug is not high. Cases with negative results in patch test were diagnosed by the challenge test. Tranexamic acid is a safe drug and frequently used because of its anti-fibrinolytic and anti-inflammatory effects, but caution of inducing fixed drug eruption should be necessary.
Table 1: Characteristics of patients with fixed drug eruption due to tranexamic acid

Click here to view




 
   References Top

1.
Kavanagh GM, Sansom JE, Harrison P, Warwick JA, Peachey RD. Tranexamic acid (Cyklokapron)-induced fixed-drug eruption. Br J Dermatol 1993;128:229-30.  Back to cited text no. 1
    
2.
Shiohara T, Mizukawa Y. Fixed drug eruption: A disease mediated by self-inflicted responses of intraepidermal T cells. Eur J Dermatol 2007;17:201-8.  Back to cited text no. 2
    

What is new?
We are reporting a rare case of fixed drug eruption induced by tranexamic acid, as well as reviewing the literatures of previous works.


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (450 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed2428    
    Printed37    
    Emailed0    
    PDF Downloaded59    
    Comments [Add]    

Recommend this journal